Illinois, 2010

Cold in Illinois, January 1 to 12, 2010

January 1 to 12, 2010 · NWS LSX · 17 events in 17 counties and zones

January 1 - 12 was much colder than normal across the region. For many locations, temperatures dropped below zero for the first time in 10 years.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

January 1 - 12 was much colder than normal across the region. For many locations, temperatures dropped below zero for the first time in 10 years. For Quincy, IL, the first 12 days of January were the 3rd coldest for that time period on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 31, 11:56 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 31, 11:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 PM CST THU DEC 31 2009

.UPDATE...
/836 PM CST THU DEC 31 2009/

UPDATED FORECAST TO GO WITH MAINLY CLEAR SKIES AS CLOUDS CLEARED OUT
QUICKLY DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS ARE ALSO
DECREASING OVER CNTRL AND NERN MO AS SURFACE RIDGE MOVES EWD OVER
THE PLAINS. HAVE LOWERED TEMPERATURES IN THIS SAME AREA.

BRITT

&&

.DISCUSSION...
/251 PM CST THU DEC 31 2009/
FCST FOCUS FOR THE NEXT 7 DAYS WILL BE TEMPS. EXPECT THE FIRST
WEEK OF 2010 TO BE COLD AND DRY WITH THE EXCEPTION OF FLURRIES.

COLD FRONT MOVED THRU THE CWA VERY EARLY THIS MORNING WITH THE
COLD AIR LAGGING BEHIND BY A COUPLE OF HOURS. THIS COLD AIR WILL
CONTINUE TO ADVECT INTO THE REGION TNGT...AIDED BY RADIATIONAL
COOLING UNDER CLEAR SKIES. NRN PORTIONS OF THE CWA SHUD HAVE AMPLE
TIME TO COOL TNGT BEFORE CLOUDS CURRENTLY OVER WRN IA MOVE INTO
THE AREA.

MDLS IN GOOD AGREEMENT WITH S/W DROPPING SWD THRU THE REGION
TOMORROW. HAVE KEPT DRY POPS GOING FOR NOW WITH ONLY A MENTION OF
FLURRIES INTO FRI NIGHT. BELIEVE THE BETTER MOISTURE WILL REMAIN N
AND W OF THE CWA TOMORROW AFTERNOON. HAVE SILENT 20 POPS GOING FOR
WRN AND SWRN PORTIONS OF THE CWA FOR SAT NIGHT INTO SUN AS A
SYSTEM PASSES SSEWD ACROSS THE PLAINS. MDLS DIFFER REGARDING
PLACEMENT OF THIS FEATURE. HAVE TRENDED TWD THE NAM/LOCAL
WRF/ECMWF WHICH KEEP THIS FEATURE FURTHER WWD. THE REMAINDER OF
THE SHORT TERM IS EXPECTED TO BE DRY.

MDLS HAVE SPED UP THIS S/W ALLOWING NRN PORTIONS OF THE CWA TO
CLEAR OUT EARLY TOMORROW NIGHT. WITH THE SNOWPACK OVER NRN MO AND
W CNTL IL...TEMPS SHUD DROP QUICKLY. THE ONLY CAVEAT MAY BE IF
WINDS REMAIN STRONGER OVERNIGHT...HELPING TO KEEP TEMPS WARMER.

FOR THE WEEKEND AND INTO NEXT WEEK...KEPT A PERSISTENCE FCST GOING
AS MDLS DO NOT PROG A CHANGE IN AIRMASS. TEMPS WILL WARM VERY
SLOWLY UNTIL LATE WED AND INTO THURS. MDLS PROG ANOTHER CDFNT TO
MOVE THRU THE AREA...REINFORCING THE COLD AIR ALREADY IN PLACE.

MDLS PROG A TROF AS IT IS EJECTED OUT INTO THE PLAINS. HAVE LOW
CONFIDENCE IN THIS SYSTEM AS MDLS DIFFER SIGNIFICANTLY REGARDING
TIMING OF THIS TROF. HAVE THEREFORE KEPT DRY POPS GOING FOR NOW
AND WILL REEVALUATE AS MDLS COME TO A CONSENSUS.

TILLY

&&

.AVIATION...
/1135 PM CST THU DEC 31 2009/

FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED FOR THE FIRST PART OF
THE TAF PD AS NWLY WINDS ADVECT IN VERY DRY AIR WITH ARCTIC HIGH
BUILDING INTO THE REGION. ISENTROPIC LIFT ASSOCIATED WITH VORT
LOBE MOVING THROUGH WRN GRTLKS WILL SUPPORT A PD OF MVFR CLOUDS ON
FRI AFTN WITH SNOW FLURRIES ALSO POSSIBLE.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 3:53 PM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CST THU DEC 31 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
353 PM CST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE RIVER FLOODING IS ONGOING ALONG PORTIONS OF THE ILLINOIS
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD AIR WILL REMAIN OVER THE AREA FRIDAY NIGHT AND THROUGH
THE WEEKEND...WITH WIND CHILL VALUES OF 10 TO 15 BELOW ZERO ACROSS
PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

MODERATE TO MAJOR RIVER FLOODING IS FORECAST ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Adams

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bond

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Bond forecast zone
Reported by
ASOS
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Cold/Wind Chill, Brown

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Cold/Wind Chill, Calhoun

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Calhoun forecast zone
Reported by
ASOS
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clinton

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Clinton forecast zone
Reported by
ASOS
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fayette

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Cold/Wind Chill, Greene

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jersey

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Jersey forecast zone
Reported by
ASOS
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Cold/Wind Chill, Macoupin

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Macoupin forecast zone
Reported by
ASOS
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marion

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monroe

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Cold/Wind Chill, Montgomery

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pike

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Cold/Wind Chill, Randolph

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Randolph forecast zone
Reported by
ASOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Cold/Wind Chill, St. Clair

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 1, 12:00 AM CST to January 12, 6:00 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218285, 218286, 218287, 218288, 218289, 218290, 218291, 218292, 218293, 218294, 218295, 218296, 218297, 218298, 218299, 218300, 218301.